ADHD

Question
Posted by: tierd | 2010/01/20

Q.

concerta

Hi there
my daughter is 10yrs old. she was on ritalin and we changed her to concerta SR over 4mths ago.
i am now finding that she is not sleeping well or early.
only getting to sleep after 10pm and up at 6.30am not problem.
i have tried early supper, bath, bed by 8pm ish but no getting her to sleep before 10pm. i am exhaused, not sure if its the tablet or something else. limiting sugar intake etc
please advise

Expert's Reply

A.

ADHD Expert

Dear Tired,

Difficulty falling asleep and/or sleeping soundly through the night is a common side effect of Concerta. As suggested by BMJ Melatonin capsules can be very effective but please speak to your doctor before starting anything. That you are exhausted seems to indicate (apologies if I am mistaken) that your daughter is keeping you awake in the time she goes to bed before falling sleep. Although she may cope well on this amount of sleep, you may need more and a discussion of boundaries may assist to keep your daughter in her room and allow you to get the hours you need.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
user comments

C.

Posted by: F | 2010/01/29

At what time is your child taking Concerta? I am on the medication myself, it has a twelve hour release period. I feel sometimes that it has a 2 hour " cool down period"  you might want to try just letting your child take the drug an hour earlier. It might not be necessary for her to take additional medication. I am especially not fond of medication that effect the pineal gland, like both Concerta and Melatonin tablets. Until what time does she do her work at night? It might not even be necessary for her to use concerta as she my only need 8 hours of medication. There is a brand name Ritalin tablet that only works for 8 hours which also might be effective. Is she getting proper exercise? That might tire her out quicker. That' s my 2 cents hope it helps

Reply to F
Posted by: tierd | 2010/01/22

thank you so much for the advise BMJ and expert.
i have give her the tab last nite and she was asleep in an hour by 8.30ish. yippee no more 10pm nites.
yes she needs to be asleep at an appropriate time and i need to have time out and get to sleep at a respectable hour to.
thanks again

Reply to tierd
Posted by: ADD/ADHD Expert | 2010/01/21

Dear Tired,

Difficulty falling asleep and/or sleeping soundly through the night is a common side effect of Concerta. As suggested by BMJ Melatonin capsules can be very effective but please speak to your doctor before starting anything. That you are exhausted seems to indicate (apologies if I am mistaken) that your daughter is keeping you awake in the time she goes to bed before falling sleep. Although she may cope well on this amount of sleep, you may need more and a discussion of boundaries may assist to keep your daughter in her room and allow you to get the hours you need.

Kind regards,
Delia

Reply to ADD/ADHD Expert
Posted by: BMJ | 2010/01/20

I phoned my Pead about the exact same problem for my 8y old just yesterday. He advised me to get some Melatonin capsules from the pharmacy (pd R18 for 10). Gave my son 1 capsule at 7pm. He was asleep by 8 and slept very peacefully. Dr assured me it was NOT a sleeping tab and completely safe to use.

Reply to BMJ

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.